Alert archive / Wisconsin / Small Craft Advisories in 2017

Small Craft Advisory 78, NWS Green Bay, WI

October 24, 2017

NWS Green Bay, WI issued this small craft advisory at Oct 24, 2017, 9:19 PM CDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Oct 24, 2017, 9:19 PM CDT (02:19 UTC)
Expired
Oct 25, 2017, 10:00 AM CDT
In force
13 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

987 
WHUS73 KGRB 250219
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
919 PM CDT TUE OCT 24 2017

LMZ543-250900-
/O.CAN.KGRB.GL.W.0013.000000T0000Z-171025T0900Z/
/O.NEW.KGRB.SC.Y.0078.171025T0219Z-171025T0900Z/
TWO RIVERS TO SHEBOYGAN WI-
919 PM CDT TUE OCT 24 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM CDT WEDNESDAY...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A SMALL
CRAFT ADVISORY, WHICH IS IN EFFECT UNTIL 4 AM CDT WEDNESDAY. THE
GALE WARNING HAS BEEN CANCELLED. 

* WINDS...NORTHWEST TO 30 KNOTS.

* WAVES...3 TO 5 FEET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT.  INEXPERIENCED MARINERS, ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

LMZ563-565-567-250330-
/O.CAN.KGRB.GL.W.0013.000000T0000Z-171025T0900Z/
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI 5NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5NM OFFSHORE TO MID
LAKE-
919 PM CDT TUE OCT 24 2017

...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS CANCELLED THE GALE
WARNING. 

WINDS HAVE SUBSIDING BELOW GALE FORCE. WINDS ARE STILL HAZARDOUS
TO SMALL CRAFT.

$$

LMZ521-522-541-542-250900-
/O.CON.KGRB.GL.W.0013.000000T0000Z-171025T0900Z/
GREEN BAY SOUTH OF LINE FROM  CEDAR RIVER TO ROCK ISLAND PASSAGE
AND NORTH OF A LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI-
GREEN BAY SOUTH OF LINE FROM  OCONTO WI TO LITTLE STURGEON BAY WI-
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-
919 PM CDT TUE OCT 24 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM CDT WEDNESDAY...

* WINDS...NORTHWEST TO 30 KNOTS WITH GALE FORCE GUSTS TO 40 
  KNOTS.

* WAVES...4 TO 7 FEET SUBSIDING TO 3 TO 5 FEET AFTER MIDNIGHT. 
  THE HIGHEST WAVES ARE EXPECTED TO OCCUR IN THE WATERS OF THE 
  LAKE AND BAY ADJACENT TO THE NORTHERN PART OF THE DOOR 
  PENINSULA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS AROUND 35 KNOTS OR GREATER ARE
EXPECTED.  OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS.  IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
1 follow-up statement
787 
WHUS73 KGRB 250856
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
356 AM CDT WED OCT 25 2017

LMZ521-522-541-542-251500-
/O.EXP.KGRB.GL.W.0013.000000T0000Z-171025T0900Z/
/O.EXB.KGRB.SC.Y.0078.171025T0900Z-171025T1500Z/
GREEN BAY SOUTH OF LINE FROM  CEDAR RIVER TO ROCK ISLAND PASSAGE
AND NORTH OF A LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI-
GREEN BAY SOUTH OF LINE FROM  OCONTO WI TO LITTLE STURGEON BAY WI-
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-
356 AM CDT WED OCT 25 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM CDT THIS MORNING...
...GALE WARNING WILL EXPIRE AT 4 AM CDT EARLY THIS MORNING...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A SMALL
CRAFT ADVISORY, WHICH IS IN EFFECT UNTIL 10 AM CDT THIS MORNING. 

* WINDS...NORTHWEST 15 TO 25 KNOTS WITH A FEW GUSTS TO 30 KNOTS
  EARLY THIS MORNING...DECREASING TO 10 TO 15 KNOTS LATE MORNING.

* WAVES...SUBSIDING TO 1 TO 3 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT.  INEXPERIENCED MARINERS, ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

LMZ543-251500-
/O.EXT.KGRB.SC.Y.0078.000000T0000Z-171025T1500Z/
TWO RIVERS TO SHEBOYGAN WI-
356 AM CDT WED OCT 25 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

* WINDS...NORTHWEST 15 TO 25 KNOTS WITH A FEW GUSTS TO 30 KNOTS
  EARLY THIS MORNING...DECREASING TO 10 TO 15 KNOTS LATE MORNING. 

* WAVES...SUBSIDING TO 1 TO 3 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT.  INEXPERIENCED MARINERS, ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this small craft advisory went out at Oct 24, 6:15 PM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, Oct 24, 6:15 PM CDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
615 PM CDT Tue Oct 24 2017

Updated aviation portion for 00Z TAF issuance

.SHORT TERM...Tonight and Wednesday
Issued at 316 PM CDT Tue Oct 24 2017

The main forecast concern will be the potential of some light snow
showers late tonight into Wednesday morning across central WI.
Cancelled the wind advisory and downgraded the high wind warning
to a wind advisory for Door county as winds have not approached
criteria.

The 19z MSAS surface analysis showed a strong area of low pressure
over eastern sections of Upper MI and high pressure situated over
the central High Plains. The pressure gradient remains tight
across northeast WI, however wind gusts away from Door county
have had a difficult time surpassing 40 mph, therefore after
collaborating with surrounding offices, will cancel the wind
advisory and change the High Wind Warning over Door county to a
wind advisory where gusts of 45 to 50 mph are still possible into
this evening.

As the initial system over eastern Upper MI begins to shift east-
northeast into southeast Ontario this evening, the blustery winds
over northeast WI will gradually diminish to 10 mph or less after
midnight (except 10 to 20 mph near Lake MI). Sky conditions are
expected to become partly cloudy for a short time this evening
before the next weather system takes aim at the western Great
Lakes region. This system has a clipper look to it with a weak
surface low moving southeast into the Upper MS Valley by 12z
Wednesday, an accompanying strong mid-level shortwave and a 160
knot upper jet diving southeast as well. While moisture may be
hard to come by, the strength of the mid-level forcing may be
enough to squeeze out a small chance of precipitation after
midnight. Based on the track of the surface low/shortwave, central
WI would have the chance pops and with temperatures expected to be
in the upper 20s to lower 30s, any precipitation would fall as
light snow showers. There could be a light dusting on grassy
surfaces, but nothing more as ground/road temperatures are still
warm. Eastern WI will just see the increasing clouds overnight,
but remain dry and cool with temperatures falling into the middle
30s.

This little system quickly zips southeast into northern IL
Wednesday morning and reaches the Ohio Valley by late Wednesday
afternoon. A rain/snow shower mix chance is expected to linger
mainly over central WI into the morning hours before a weak
surface ridge enters the region and skies become partly cloudy
through the afternoon. Max temperatures to be in the lower to
middle 40s north, middle to upper 40s south.

.LONG TERM...Wednesday Night Through Tuesday
Issued at 316 PM CDT Tue Oct 24 2017

Main forecast challenge for the long term will be precip type and
rain/snow amounts late this week and into the weekend.
Temperatures will start off near or slightly below normal on
Thursday, then drop to well below normal Friday through early next
week.

Dry weather is expected Wednesday night into Thursday morning, as
brief ridging builds across the western Great Lakes. Wednesday
night will be chilly, with lows in the mid-upper 20s north and
mainly the lower and middle 30s for central and east central WI
(slightly warmer near Lake MI). A period of mostly clear skies is
expected in the evening for most spots, but lingering moisture
and weak warm air advection (mainly aloft) should allow for some
clouds to develop through the overnight. Could also get some lake
clouds to develop over eastern WI as low-level winds turn southeast.

Attention then turns to a low pressure system dropping out of
Canada and into Minnesota Thursday, with a deep trough digging
into the Midwest. GFS/ECMWF/Canadian in decent agreement this far
out, but some differences regarding exact track and temps do
exist. Also, differences regarding how another low pressure
system and jet streak over the central Plains interacts with the
upper trough. That said, models do agree on forcing increasing
ahead of the northern low pressure system with upper divergence
increasing and mid-level FGEN becoming focused across northern WI
and Upper Michigan. Temps Thursday evening look too warm for any
snow to mix in, but as cooler air gets drawn into the system on
easterly winds, temps should get cold enough toward early Friday
morning to mix in some snow across far north central WI, but warm
ground temps should keep any accumulations under an inch on grassy
surfaces. As temps warm on Friday, any snow will change over to
rain.

A better chance for accumulating snow will arrive Friday night
into Saturday morning across much of north central WI as boundary
layer temps continue to cool as the surface low pressure system
sits and spins over the western Great Lakes, and the closed upper
low sits over the central Plains. Uncertainty remains on exactly
how boundary layer temps will behave, so a little early to talk
accumulation amounts. But some locations across north central WI
could see a few inches out of this system. Timing and location of
heaviest precip will be important as warm ground temps will need
to be overcome to get any significant accumulation, especially
during the daylight hours. Locations farther south/east are
forecast to see mainly rain from this system as boundary layer
temps are just too warm through Friday evening, then snow is
expected to mix in overnight Friday into Saturday morning
(especially across central WI), but accumulations, if any, will
be on the light side. Locations closer to Lake Michigan look to
stay all rain.

This system begins to weaken and lift out of the region Sunday
into Monday, with lingering chances for light or rain (daytime)
and/or snow (mainly nighttime) showers across the area. Model
differ.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 613 PM CDT Tue Oct 24 2017

Conditions across the region this evening were between MVFR and
VFR with cigs between 2-4k ft as a low pressure system continued
to pull away from the western Great Lakes. Precipitation has
mainly cone to and end, save for some locations across far
northern Wisconsin. However windy conditions persist, but winds
are expected to continue to gradually diminish this evening as the
pressure gradient loosens. Satellite imagery shows an area of brief
clearing making its way in from the west, however clouds are
expected to return later tonight as a weak clipper-type system
dives southeast into the Upper Midwest. Temperatures would be cold
enough such that any precipitation from this system late tonight
into Wednesday morning may be in the form of snow over central WI.
Moisture overall is lacking with this system, thus VFR conditions
are forecast for tonight and Wednesday with skies becoming partly
cloudy Wednesday afternoon.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 4 AM CDT Wednesday for WIZ022.
&&

SHORT TERM.....Kallas
LONG TERM......Bersch
AVIATION.......Kurimski
Hazardous weather outlook, Oct 24, 2:59 PM CDT, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
259 PM CDT Tue Oct 24 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-252000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
259 PM CDT Tue Oct 24 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Strong northwest winds are expected into this evening over Door
County. Sustained winds to 20 to 30 mph with gusts to 50 mph are
possible.

Impacts from the wind include downed trees or broken tree limbs,
sporadic power outages, and difficult travel for high-profile
vehicles.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Accumulating snow is possible across northern Wisconsin late Thursday
night and Friday morning and again Friday night into Saturday
morning as a low pressure system tracks through the western Great
Lakes.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report wind gusts over 40 mph to the
National Weather Service in Green Bay.

LMZ521-522-541>543-252000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
259 PM CDT Tue Oct 24 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Northwest gales will continue through 4 AM Wednesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Conditions hazardous for small craft are possible Thursday and
Friday.

Kallas/Bersch

In the hours before

Local storm report, Oct 24, 3:29 PM CDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
329 PM CDT TUE OCT 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     NON-TSTM WND GST PLOVER                  44.45N 89.53W
10/24/2017  M43 MPH          PORTAGE            WI   CO-OP OBSERVER

            PEAK WIND GUST MEASURED FOR THE HOUR BETWEEN 2-3PM.
            AVERAGE WIND SPEED WAS NW 23 MPH.

&&

KLB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 25, 3:42 AM CDTFrost AdvisoryGRBBrown, Calumet, Door, Kewaunee, Manitowoc, Outagamie and 1 more28 hr
Oct 25, 3:25 PM CDTSmall Craft AdvisoryGRB61 hr

Nearby

Small Craft Advisories in Wisconsin, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.